Tags

Type your tag names separated by a space and hit enter

Outcome of acute idiosyncratic drug-induced liver injury: Long-term follow-up in a hepatotoxicity registry.
Hepatology 2006; 44(6):1581-8Hep

Abstract

A chronic adverse reaction may occur in some instances of drug-induced liver injury (DILI), even despite drug cessation. In our study, we obtained records from a Spanish registry and evaluated cases of DILI with biochemical evidence of long-term damage. Chronic outcome was defined as a persistent biochemical abnormality of hepatocellular pattern of damage more than 3 months after drug withdrawal or more than 6 months after cholestatic/mixed damage. Data on 28 patients with a chronic clinical evolution (mean follow-up 20 months) between November 1995 and October 2005 were retrieved (18 female; overall mean age 55 yr) and accounted for 5.7% of total idiosyncratic DILI cases (n = 493) submitted to the registry. The main drug classes were cardiovascular and central nervous system (28.5% and 25%, respectively), which, in contrast, represented only 9.8% and 13%, respectively, of all DILI cases. The most frequent causative drugs were amoxicillin-clavulanate (4 of 69 cases), bentazepam (3 of 7 cases), atorvastatin (2 of 7 cases), and captopril (2 of 5 cases). Patients with cholestatic/mixed injury (18 of 194 cases [9%]) were more prone to chronicity than patients with hepatocellular injury (10 of 240 cases; P < .031). In the case of chronic hepatocellular injury, 3 patients progressed to cirrhosis and 2 to chronic hepatitis. In the cholestatic/mixed group, liver biopsy indicated cirrhosis in 1 patient and ductal lesions in 3 patients. In conclusion, cholestatic/mixed type of damage is more prone to become chronic while, in the hepatocellular pattern, the severity is greater. Cardiovascular and central nervous system drugs are the main groups leading to chronic liver damage.

Authors+Show Affiliations

Unidad de Hepatología, Grupo de Estudio para las Hepatopatías Asociadas a Medicamentos, Co-ordinating Centre, Hospital Universitario Virgen de la Victoria, Facultad de Medicina, Campus Universitario de Teatinos s/n, Málaga, Spain. andrade@uma.esNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

17133470

Citation

Andrade, Raúl J., et al. "Outcome of Acute Idiosyncratic Drug-induced Liver Injury: Long-term Follow-up in a Hepatotoxicity Registry." Hepatology (Baltimore, Md.), vol. 44, no. 6, 2006, pp. 1581-8.
Andrade RJ, Lucena MI, Kaplowitz N, et al. Outcome of acute idiosyncratic drug-induced liver injury: Long-term follow-up in a hepatotoxicity registry. Hepatology. 2006;44(6):1581-8.
Andrade, R. J., Lucena, M. I., Kaplowitz, N., García-Muņoz, B., Borraz, Y., Pachkoria, K., ... Hidalgo, R. (2006). Outcome of acute idiosyncratic drug-induced liver injury: Long-term follow-up in a hepatotoxicity registry. Hepatology (Baltimore, Md.), 44(6), pp. 1581-8.
Andrade RJ, et al. Outcome of Acute Idiosyncratic Drug-induced Liver Injury: Long-term Follow-up in a Hepatotoxicity Registry. Hepatology. 2006;44(6):1581-8. PubMed PMID: 17133470.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Outcome of acute idiosyncratic drug-induced liver injury: Long-term follow-up in a hepatotoxicity registry. AU - Andrade,Raúl J, AU - Lucena,M Isabel, AU - Kaplowitz,Neil, AU - García-Muņoz,Beatriz, AU - Borraz,Yolanda, AU - Pachkoria,Ketevan, AU - García-Cortés,Miren, AU - Fernández,M Carmen, AU - Pelaez,Gloria, AU - Rodrigo,Luis, AU - Durán,José A, AU - Costa,Joan, AU - Planas,Ramón, AU - Barriocanal,Anabel, AU - Guarner,Carlos, AU - Romero-Gomez,Manuel, AU - Muņoz-Yagüe,Teresa, AU - Salmerón,Javier, AU - Hidalgo,Ramón, PY - 2006/11/30/pubmed PY - 2007/1/6/medline PY - 2006/11/30/entrez SP - 1581 EP - 8 JF - Hepatology (Baltimore, Md.) JO - Hepatology VL - 44 IS - 6 N2 - A chronic adverse reaction may occur in some instances of drug-induced liver injury (DILI), even despite drug cessation. In our study, we obtained records from a Spanish registry and evaluated cases of DILI with biochemical evidence of long-term damage. Chronic outcome was defined as a persistent biochemical abnormality of hepatocellular pattern of damage more than 3 months after drug withdrawal or more than 6 months after cholestatic/mixed damage. Data on 28 patients with a chronic clinical evolution (mean follow-up 20 months) between November 1995 and October 2005 were retrieved (18 female; overall mean age 55 yr) and accounted for 5.7% of total idiosyncratic DILI cases (n = 493) submitted to the registry. The main drug classes were cardiovascular and central nervous system (28.5% and 25%, respectively), which, in contrast, represented only 9.8% and 13%, respectively, of all DILI cases. The most frequent causative drugs were amoxicillin-clavulanate (4 of 69 cases), bentazepam (3 of 7 cases), atorvastatin (2 of 7 cases), and captopril (2 of 5 cases). Patients with cholestatic/mixed injury (18 of 194 cases [9%]) were more prone to chronicity than patients with hepatocellular injury (10 of 240 cases; P < .031). In the case of chronic hepatocellular injury, 3 patients progressed to cirrhosis and 2 to chronic hepatitis. In the cholestatic/mixed group, liver biopsy indicated cirrhosis in 1 patient and ductal lesions in 3 patients. In conclusion, cholestatic/mixed type of damage is more prone to become chronic while, in the hepatocellular pattern, the severity is greater. Cardiovascular and central nervous system drugs are the main groups leading to chronic liver damage. SN - 0270-9139 UR - https://www.unboundmedicine.com/medline/citation/17133470/Outcome_of_acute_idiosyncratic_drug_induced_liver_injury:_Long_term_follow_up_in_a_hepatotoxicity_registry_ L2 - https://doi.org/10.1002/hep.21424 DB - PRIME DP - Unbound Medicine ER -